Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 9, NWS Goodland, KS

September 27, 2010Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Sep 27, 2010, 4:17 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Sep 27, 2010, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2010, 4:17 AM MDT (10:17 UTC)
In effect from
Sep 27, 2010, 12:00 PM MDT
Expired
Sep 27, 2010, 6:13 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4011 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WWUS83 KGLD 271017
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM MDT MON SEP 27 2010

...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS EAST
CENTRAL COLORADO...

.A COLD FRONT WILL MOVE THROUGH THE REGION TODAY. ACROSS
COLORADO...WIND SPEEDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER
GUSTS POSSIBLE. A DRIER AIR MASS WILL ALSO MOVE IN BEHIND THIS
FRONT...AND CAUSE RELATIVE HUMIDITIES TO DROP INTO THE 15 TO 20
PERCENT RANGE.

COZ252>254-271800-
/O.NEW.KGLD.FW.W.0009.100927T1800Z-100928T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
417 AM MDT MON SEP 27 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 252...
253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON...FIRE ZONE 254 CHEYENNE CO.

* WIND: NORTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS UP TO
  35 MPH.

* HUMIDITY: RELATIVE HUMIDITIES WILL FALL TO 15 TO 20 PERCENT.

* IMPACTS: THE COMBINATION OF DRY FUELS...STRONG WINDS...AND LOW
  RELATIVE HUMIDITIES WILL ALLOW FIRES TO START QUICKLY AND SPREAD
  FURIOUSLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND

BULLER
3 follow-up statements
094 
WWUS83 KGLD 271748
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MDT MON SEP 27 2010

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS EAST CENTRAL
COLORADO...

.A COLD FRONT WILL CONTINUE MOVING THROUGH THE REGION THIS
AFTERNOON. ACROSS COLORADO...NORTH WIND WILL INCREASE TO 20 TO 30
MPH WITH GUSTS TO 40 MPH POSSIBLE. DRIER AIR WILL MOVE IN BEHIND
THE FRONT CAUSING RELATIVE HUMIDITY TO DROP INTO THE 15 TO 20
PERCENT RANGE.

COZ252>254-280000-
/O.CON.KGLD.FW.W.0009.100927T1800Z-100928T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
1148 AM MDT MON SEP 27 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 252... 253 AND
254...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING.

* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON...FIRE ZONE 254 CHEYENNE CO.

* WIND: NORTH WIND AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* HUMIDITY: RELATIVE HUMIDITY WILL FALL TO 15 TO 20 PERCENT.

* IMPACTS: THE COMBINATION OF DRY FUELS...STRONG WINDS...AND 
  LOW RELATIVE HUMIDITY WILL ALLOW FIRES TO START QUICKLY AND 
  SPREAD FURIOUSLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
584 
WWUS83 KGLD 272358
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT MON SEP 27 2010

...CRITICAL FIRE WEATHER CONDITIONS HAVE COME TO AN END ACROSS
EASTERN COLORADO...

.WINDS HAVE DECREASED ACROSS EASTERN COLORADO...WITH RELATIVE
EXPECTED TO CONTINUE TO IMPROVE TO ABOVE 15 PERCENT THROUGH THE
EVENING HOURS.

COZ252>254-280100-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-100928T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
558 PM MDT MON SEP 27 2010

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE ZONES 252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 


* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON...FIRE ZONE 254 CHEYENNE CO.

* WIND: WINDS HAVE DECREASED BELOW CRITICAL LEVELS AND WILL BECOME
  LIGHT AND VARIABLE DURING THE EVENING HOURS.

* HUMIDITY: RELATIVE HUMIDITIES AT MOST LOCATIONS ARE ALREADY
  ABOVE 15 PERCENT...AND ALL LOCATIONS ARE EXPECTED TO RECOVER TO
  ABOVE 15 PERCENT OVER THE NEXT FEW HOURS.


$$


HTTP://WEATHER.GOV/GOODLAND
867 
WWUS83 KGLD 280014 CCA
RFWGLD

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT MON SEP 27 2010

...CRITICAL FIRE WEATHER CONDITIONS HAVE COME TO AN END ACROSS
EASTERN COLORADO...

.WINDS HAVE DECREASED ACROSS EASTERN COLORADO...WITH RELATIVE 
HUMIDITIES EXPECTED TO CONTINUE TO IMPROVE TO ABOVE 15 PERCENT
THROUGH THE EVENING HOURS.

COZ252>254-280115-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-100928T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-
613 PM MDT MON SEP 27 2010

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE ZONES 252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 


* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON...FIRE ZONE 254 CHEYENNE CO.

* WIND: WINDS HAVE DECREASED BELOW CRITICAL LEVELS AND WILL BECOME
  LIGHT AND VARIABLE DURING THE EVENING HOURS.

* HUMIDITY: RELATIVE HUMIDITIES AT MOST LOCATIONS ARE ALREADY
  ABOVE 15 PERCENT...AND ALL LOCATIONS ARE EXPECTED TO RECOVER TO
  ABOVE 15 PERCENT OVER THE NEXT FEW HOURS.


$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 27, 2:35 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 27, 2:35 AM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT MON SEP 27 2010

.DISCUSSION...
235 AM MDT MON SEP 27 2010

MAIN FORECAST PROBLEM WILL BE FIRE WEATHER CONCERNS FOR TODAY WITH
WEDNESDAY HIGH TEMPERATURES NEXT IN LINE. SATELLITE SHOWING THE FLOW
BECOMING MORE AMPLIFIED FROM THE CENTRAL PACIFIC INTO THE PACIFIC
NORTHWEST AND WESTERN CANADA. BROAD AND STRONG RIDGE IN CONTROL OVER
MOST OF THE WESTERN HALF OF THE COUNTRY. SHORTWAVE MOVING ACROSS NEAR
THE UNITED STATES/CANADIAN BORDER IS TEMPORARILY FLATTENING THE
RIDGE. CUTOFF CONTINUES TO SETTLE INTO THE EASTERN PORTION OF THE
COUNTRY.

AT MID AND UPPER LEVELS MODELS INITIALIZED WELL IN THIS STAGNANT
PATTERN WITH THE NAM DOING NOT QUITE AS WELL AS THE OTHERS. AT LOW
LEVELS...THE ECMWF LOOKED TO BE DOING BETTER ON THE LOW LEVEL
WIND/PRESSURE FIELD WHILE THE GFS WAS INITIALLY DOING THE BEST ON THE
LOW LEVEL MOISTURE. CANADIAN/UKMET WERE DOING THE BEST 0N THE LOW
LEVEL TEMPERATURES. RIGHT NOW WILL LEAN A LITTLE MORE ON THE ECMWF
BUT OVERALL A BLEND LOOKS TO DO FINE.

TODAY/TONIGHT...VERY CLOSE TO RED FLAG WARNING WARNING CRITERIA
COULD GET MET IN THE FAR WESTERN PORTION OF THE AREA. UPSTREAM
SOUNDINGS LOOK A LITTLE SCARY AS FAR AS HOW DRY IT COULD GET. TOOK A
LONG TIME LOOKING AT ALL THE PARAMETERS. THE PRESSURE GRADIENT...3
HOUR PRESSURE RISES...AND MIXING/DOWNWARD MOTION 700 MB AND BELOW NOT
TERRIBLY STRONG. NAM SHOWING JUST A TAD BETTER ON THE LAPSE RATES
BUT AGAIN NOT STILL NOT THE GREATEST. BUFKIT SOUNDS FOR BOTH GFS/NAM
DO NOT SHOW A GREAT DEAL OF MIXING.

ASSUMING THE WORST THAT MIXING WILL OCCUR TO 700 MB...THE ECMWF AND
TO A LESSER EXTENT THE NAM BRING DOWN DOWN 25 KNOTS OF WIND IN THE
FAR WEST. GFS STARTS OUT WITH THE LOWEST DEWPOINTS AND THEN
INCREASES THEM BEHIND THE FRONT DURING THE AFTERNOON. SO THERE IS A
SHORT WINDOW OF OPPORTUNITY HERE. FUELS LOOK DRY ENOUGH IN THE FAR
WEST. AT THIS TIME...AM LEANING TOWARD A RED FLAG WARNING FOR THE
COLORADO PORTION OF MY AREA.

FRONT IS THROUGH THE NORTHWEST HALF OF THE AREA BY 18Z SO WOULD
THINK THE SOUTHEAST HALF WOULD HAVE A LITTLE BETTER CHANCE TO WARM
UP. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE GUIDANCE. LITTLE CLOUD
COVER...LOWER DEWPOINTS...AND WINDS BECOMING LIGHT WILL FAVOR GOING
TOWARD THE COOLER GUIDANCE.

TUESDAY/TUESDAY NIGHT...DESPITE SUNNY SKIES...UPSLOPE WINDS AND
RECYCLED COOL AIR BEHIND EXITING HIGH PRESSURE WILL MAKE FOR COOLER
TEMPERATURES...ESPECIALLY IN THE EAST. LIGHT AND VARIABLE WINDS...
ESPECIALLY IN THE EAST WILL MAKE FOR ANOTHER COOL NIGHT. HOWEVER...
SOME WARM AIR ADVECTION MAY ALREADY BE OCCURRING IN THE FAR WEST LATE
IN THE NIGHT.

WEDNESDAY/WEDNESDAY NIGHT...SOME TIMING DIFFERENCES IN THE ARRIVAL
OF A SURFACE TROUGH OR WEAK FRONT/BEGINNING OF THE COOLER AIR
INTRUSION. THE NAM IS SLOWER WITH THE OTHER MODELS MUCH FASTER...
ESPECIALLY THE ECWMF. MOST OF THE MODELS/SREF SUPPORT THE FASTER
ARRIVAL OF THIS BOUNDARY. TREND SO FAR THIS SEASON HAS BEEN FOR A
SLIGHTLY FASTER BOUNDARY ARRIVAL THAN THE MODELS INDICATED. WILL
TREND IN THAT DIRECTION AND GO TOWARD THE COOLER GUIDANCE.

THURSDAY...WILL HAVE A RATHER STRONG UPSLOPE COMPONENT ON THE WINDS
WITH THE SURFACE RIDGE NOT THAT FAR AWAY. DOES NOT LOOK LIKE ANY LOW
CLOUDS YET. WILL KEEP THE MAXES COOL OR TREND THEM DOWN A FEW
DEGREES.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&
.AVIATION...
1120 PM MDT SUN SEP 26 2010

FOR THE 06Z TAFS...VFR THROUGH THE PERIOD. SOUTH WINDS OF 10KTS WILL
CONTINUE THROUGH MONDAY MORNING BEFORE A FRONTAL SYSTEM MOVES
THROUGH THE KGLD AND KMCK TERMINALS AROUND 16Z AND 19Z RESPECTIVELY.
NORTH WINDS OF 18G28KTS EXPECTED AT KGLD WHILE AT KMCK 13G20KTS
EXPECTED...DECREASING TO 5KTS OR SO BY 01Z OR SHORTLY THEREAFTER.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR
     COZ252>254.

&&
Hazardous weather outlook, Sep 26, 8:50 PM MDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT SUN SEP 26 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
850 PM MDT SUN SEP 26 2010 /950 PM CDT SUN SEP 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITY READINGS OF 15
TO 25 PERCENT ARE EXPECTED FROM LATE MONDAY MORNING THROUGH THE
AFTERNOON GENERALLY WEST OF A LINE EXTENDING FROM BENKELMAN
NEBRASKA TO COLBY AND LEOTI KANSAS. THIS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS. OUTDOOR BURNING SHOULD BE AVOIDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

07

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.